Indiana, 2014

Winter Storm and Winter Weather in Indiana, January 20 to 21, 2014

January 20 to 21, 2014 · NWS ILN · 6 events in 6 counties and zones

During the overnight of January 20th, arctic air moved through the Ohio Valley with a strengthening surface low crossing east through the Tennessee Valley. An upper level disturbance crossed the region at the same time, creating a narrow band of higher intensity snowfall over the region.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

During the overnight of January 20th, arctic air moved through the Ohio Valley with a strengthening surface low crossing east through the Tennessee Valley. An upper level disturbance crossed the region at the same time, creating a narrow band of higher intensity snowfall over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 20, 7:37 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 20, 7:37 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
737 PM EST MON JAN 20 2014

.SYNOPSIS...
A DISTURBANCE WILL LINK UP WITH AN APPROACHING ARCTIC AIRMASS TO
PRODUCE SNOW ACROSS THE AREA TONIGHT INTO TUESDAY MORNING. THE
ARCTIC AIRMASS WILL REMAIN IN PLACE INTO THE MIDDLE OF THE WEEK.
A WEAK DISTURBANCE WILL BRING SNOW TO THE REGION AGAIN ON
WEDNESDAY NIGHT.

&&

.NEAR TERM /THROUGH TUESDAY/...
AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHEASTWARD FROM THE
NORTHERN PLAINS TONIGHT. AN ARCTIC AIRMASS IS POSITIONED NORTH OF
OUR REGION AT THIS TIME. AS THE DISTURBANCE MOVES INTO OUR REGION
THIS EVENING...A SURFACE LOW WILL BEGIN TO DEVELOP ACROSS THE
TENNESSEE VALLEY IN RESPONSE TO THE APPROACHING UPPER LEVEL
ENERGY. THE LOW WILL THEN INTENSIFY TONIGHT WHILE MOVING
EASTWARD...AS THE ARCTIC AIRMASS BEGINS TO MOVE INTO THE OHIO
VALLEY. PRECIPITATION WILL INTENSIFY IN THE FORM OF SNOW ON THE
NORTH SIDE OF THE LOW AS IT TRACKS SOUTH OF OUR AREA TONIGHT. THE
12Z MODEL RUNS CAME IN NOTABLY HIGHER IN THEIR QPF TOTALS WITH
THIS SYSTEM...WHICH COULD IN PART BE DUE TO THE INTENSIFYING
CHARACTERISTIC OF THE LOW AS IT PASSES BY OUR AREA. THIS HAS
RESULTED IN AN OVERALL UPTICK IN THE TOTAL SNOW ACCUMULATION FROM
THIS SYSTEM ACROSS OUR ZONES. HI-RES MODELS HAVE BEEN INDICATING
A CORRIDOR OF HIGHER SNOWFALL TOTALS...DUE TO THE DEVELOPMENT OF A
FRONTOGENETIC SNOW BAND NORTH OF THE LOW AS IT INTENSIFIES EARLY
TUESDAY MORNING. THE PROBLEMATIC PART OF INCLUDING THIS SNOW BAND
DETERMINISTICALLY INTO THE STORM TOTAL...IS THE FACT THAT IT IS TOO
EARLY TO KNOW WHERE THIS BAND WILL SETUP. THEREFORE...WITH WITH A
SMOOTHED MEAN OF THE SNOW BAND FORECAST LOCATION BY THE
MODELS...WHICH RESULTS IN A LARGE AREA OF 2 TO 4 INCHES OF
SNOWFALL FORECAST. THE SCENARIO THAT WILL MOST LIKELY PLAY OUT
WILL BE A WIDESPREAD 1 TO 3 INCH SNOWFALL ACCUMULATION WITH A BAND
OF HIGHER AMOUNTS APPROACHING...IF NOT EXCEEDING...4 INCHES WHERE
THE FRONTOGENETIC BAND SETS UP. REGARDLESS OF WHETHER SPECIFIC
LOCATIONS REACH WINTER WEATHER ADVISORY CRITERIA...WINDS BEHIND
THE LOW WILL INCREASE TONIGHT WHILE THE TIMING OF MOST INTENSE
SNOWFALL MAY OCCUR CLOSE TO SUNRISE AND THE MORNING COMMUTE. THIS
COULD PRODUCE LOW VISIBILITIES...SLICK ROADWAYS...WITH BLOWING
SNOW TUESDAY MORNING...RESULTING IN SIGNIFICANT TRAVEL IMPACTS. HAVE
THEREFORE ISSUED A WINTER WEATHER ADVISORY FOR LOCATIONS MAINLY
SOUTH OF THE INTERSTATE 70 CORRIDOR...WHERE THE HIGHEST LIKELY-
HOOD OF IMPACTS WILL OCCUR.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
THE LOW WILL CROSS THE APPALACHIANS TUESDAY MORNING WHILE HIGH
PRESSURE TO OUR WEST CONTINUES TO PUSH ARCTIC AIR INTO OUR REGION.
WIND AND SNOW WILL BE OCCURRING ACROSS MUCH OF THE AREA AT THE
START OF THE SHORT TERM...WITH SNOW ENDING FROM NORTHWEST TO
SOUTHEAST DURING THE MORNING HOURS. NORTHERLY WINDS OF 15 TO 20
MPH...GUSTING UP TO 30 MPH...WILL OCCUR THROUGHOUT THE DAY AS
TEMPERATURES STRUGGLE TO RISE OUT OF THE SINGLE DIGITS ACROSS THE
NORTH...AND TEENS ACROSS THE SOUTH. THESE WINDS COMBINED WITH THE
COLD TEMPERATURES WILL PRODUCE WIND CHILL VALUES NEAR OR BELOW
ZERO ALL DAY NORTH OF THE OHIO RIVER...AND IN THE SINGLE DIGITS TO
THE SOUTH.

AS TEMPERATURES CONTINUE TO DROP INTO THE OVERNIGHT HOURS TUESDAY
NIGHT...WINDS WILL GRADUALLY DIMINISH. HOWEVER...WINDS ARE
EXPECTED TO STILL BE SUFFICIENT...AROUND 5 TO 10 MPH...TO COMBINE
WITH TEMPERATURES AT OR BELOW ZERO NORTH OF THE OHIO RIVER...TO
PRODUCE WIND CHILLS THAT MAY DIP APPROACH OR DIP BELOW -10
DEGREES AT TIMES TUESDAY NIGHT THROUGH WEDNESDAY MORNING. WILL
CONTINUE TO HIGHLIGHT THE POTENTIAL FOR THESE DANGEROUSLY COLD WIND
CHILLS IN THE HWO.

HIGH PRESSURE WILL SLIDE ACROSS THE REGION WEDNESDAY MORNING AND
AN UPPER LEVEL TROUGH WILL BEGIN TO MOVE SOUTH FROM LAKE SUPERIOR
TOWARD OUR REGION. A WEAK SURFACE LOW WILL DEVELOP AHEAD OF THIS
TROUGH AND IS EXPECTED TO BRING A CHANCE OF SNOW TO OUR AREA BY
WEDNESDAY EVENING AND INTO THE OVERNIGHT HOURS. MODELS ARE
CURRENTLY SHOWING QPF UNDER A TENTH OF AN INCH WITH THIS SYSTEM AT
THIS TIME. AND...DUE TO THE UNCERTAIN NATURE OF THE EXACT TRACK OF
THIS FEATURE...WILL LIMIT POPS UNDER THE LIKELY CATEGORY FOR THE
TIME BEING.

TEMPERATURES WEDNESDAY WILL TOP OFF IN THE TEENS ACROSS THE NORTH
AND LOW 20S ACROSS THE SOUTH...WITH SINGLE DIGIT TEMPERATURES
FORECAST ACROSS THE NORTH WEDNESDAY NIGHT AND TEENS ACROSS THE
SOUTH. WINDS WILL COMBINE WITH THE COLDER TEMPERATURES TO PRODUCE
WIND CHILLS AT OR BELOW ZERO AT TIMES WEDNESDAY AND WEDNESDAY
NIGHT. WILL CONTINUE TO HIGHLIGHT THESE WIND CHILLS IN THE HWO.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A LOW LEVEL TROUGH AXIS WILL PIVOT DOWN ACROSS THE AREA THROUGH THE
DAY ON THURSDAY IN THE WAKE OF A LOW PRESSURE WAVE PUSHING OFF TO
THE EAST. THIS WILL BE ACCOMPANIED BY DECENT CAA...LIMITING
TEMPERATURE RECOVERY THROUGH THE DAY. THE 12Z NAM/09Z SREF ARE BOTH
INDICATING THE POSSIBILITY OF SOME SCATTERED SNOW SHOWER DEVELOPMENT
THROUGH THE DAY AS THE LOW LEVEL LAPSE RATES INCREASE. MOISTURE
COULD BE A LIMITING FACTOR BUT WITH A FETCH OFF OF THE LAKES
POSSIBLE...WILL ALLOW FOR A 20-30 POP ON INTO THE AFTERNOON.

SURFACE HIGH PRESSURE WILL BUILD IN FROM THE SOUTHWEST THURSDAY
NIGHT. SKY CONDITIONS WILL BE DEPENDENT ON THE FLOW OFF OF THE
LAKES...BUT EXPECT AT LEAST SOME PARTIAL CLEARING ACROSS THE AREA.
IF THIS OCCURS...TEMPERATURES WILL LIKELY FALL BELOW ZERO ACROSS
MUCH IF NOT ALL OF OUR FA BY EARLY FRIDAY MORNING. INCREASING WEST
TO SOUTHWEST LOW LEVEL FLOW WILL HELP PUSH THE CORE OF THE COLD AIR
OFF TO THE EAST FRIDAY INTO FRIDAY NIGHT...MAKING FOR A DIFFICULT
TEMP FORECAST DEPENDING ON HOW FAST THE WAA DEVELOPS. WILL GENERALLY
GO WITH HIGHS IN THE UPPER TEENS NORTH TO LOWER LOWERS SOUTH FOR
FRIDAY.

THE UPPER LEVEL TOUGH WILL REESTABLISH ITSELF OVER THE EASTERN
UNITED STATES THROUGH THE WEEKEND AND ON INTO EARLY NEXT WEEK...WITH
SEVERAL REINFORCING SHOTS OF COLDER AIR PUSHING DOWN INTO OUR AREA.
THE ECMWF AND GFS CONTINUE TO DIFFER WITH BOTH THE TIMING AND
STRENGTH OF THE VARYING SHORT WAVES AND COLD AIR PUSHES. IT LOOKS
LIKE THE FIRST ONE WILL AFFECT OUR REGION SATURDAY INTO SATURDAY
NIGHT BUT DUE TO SOME OF THE UNCERTAINTIES...WILL KEEP POPS IN THE
CHANCE CATEGORY. TEMPERATURES WILL ALSO BE DEPENDENT ON THE EXACT
TIMING...BUT IT LOOKS LIKE THE COLD AIR MAY HOLD OF LONG ENOUGH TO
ALLOW FOR HIGHS ON SATURDAY TO RISE UP IN THE UPPER 20S TO POSSIBLY
LOWER 30S ACROSS OUR SOUTH...WITH COLDER AIR THEN PUSHING BACK IN
FOR SATURDAY NIGHT INTO SUNDAY. IN NORTHWEST FLOW ALOFT...IT WILL
REMAIN TOUGH TO RULE OUT THE POSSIBILITY OF A CLIPPER TYPE SYSTEM
DROPPING DOWN AND AFFECTING OUR REGION SUNDAY INTO MONDAY. THE 12Z
GFS IS SUGGESTING THE POSSIBILITY OF ONE FOR SUNDAY SO WILL MAINTAIN
SOME LOWER POPS ON THROUGH THE WEEKEND...BUT MODEL TIMING AND
PLACEMENT THIS FAR OUT WITH CLIPPERS IS HIGHLY UNRELIABLE.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
CONDITIONS TO DETERIORATE LATE TONIGHT AS THE NEXT WEATHER SYSTEM
MOVES IN AND SNOW OVERSPREADS THE TAF SITES. A COLD FRONT ACRS SRN
GREAT LAKES TO PUSH SOUTH THRU THE TAF SITES LATE TONIGHT. MVFR
CIGS WILL DEVELOP IN THE WAKE OF THIS FRONT. A WAVE OF LOW
PRESSURE WILL DROP SE ALONG THE FRONT INTO KY OVERNIGHT WITH AN
ENHANCED BAND OF SNOW DEVELOPING NORTH OF THIS WAVE ACRS THE TAFS.
EXPECT A PERIOD OF ACCUMULATING SNOW...IFR CONDITIONS ARE PROBABLE
FROM AROUND 09Z TO 14Z. AS THE WAVE MOVES EAST EXPECT SOME
IMPROVEMENT TO MVFR BY TUESDAY AFTN AND VFR TUESDAY NIGHT.

NORTH WINDS WILL GUST UP TO 27 KTS LATE TONIGHT INTO TUESDAY AND
THEN BECOME NW AROUND 10 KTS TUESDAY NIGHT.

OUTLOOK...MVFR CONDITIONS POSSIBLE WEDNESDAY INTO THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 11 AM EST
     TUESDAY FOR OHZ042-051-060>065-070>074-077>082-088.
KY...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 11 AM EST
     TUESDAY FOR KYZ089>100.
IN...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 11 AM EST
     TUESDAY FOR INZ050-058-059-066-073>075-080.

&&

SYNOPSIS...LATTO
NEAR TERM...LATTO
SHORT TERM...LATTO
LONG TERM...LATTO/JGL
AVIATION...AR
Hazardous weather outlook, Jan 20, 1:41 PM EST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
141 PM EST MON JAN 20 2014

INZ075-080-KYZ089>100-OHZ081-082-088-211845-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ADAMS-PIKE-SCIOTO-
141 PM EST MON JAN 20 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  WINTER WEATHER ADVISORY.

ARCTIC AIR WILL MOVE INTO THE REGION BY THE MIDDLE OF THE WEEK.
VERY COLD WIND CHILL READINGS ARE EXPECTED AT TIMES FROM TUESDAY
NIGHT THROUGH FRIDAY MORNING...WITH VALUES BELOW ZERO DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT SNOW AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

INZ050-058-059-066-073-074-OHZ042-051-060>065-070>074-077>080-211845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-DARKE-MIAMI-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
141 PM EST MON JAN 20 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WINTER WEATHER ADVISORY.

ARCTIC AIR WILL CONTINUE TO MOVE INTO THE REGION INTO THE MIDDLE OF
THE WEEK. VERY COLD WIND CHILL READINGS ARE EXPECTED AT TIMES FROM
TUESDAY NIGHT THROUGH FRIDAY MORNING...WITH VALUES BELOW ZERO
DEGREES. WIND CHILLS MAY DROP TO TEN DEGREES BELOW ZERO WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT SNOW AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

OHZ026-034-035-043>046-052>056-211845-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-CHAMPAIGN-
CLARK-MADISON-FRANKLIN OH-LICKING-
141 PM EST MON JAN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SNOW WILL SPREAD ACROSS THE REGION TONIGHT AS ARCTIC AIR MOVES INTO
THE REGION. ONE TO THREE INCHES OF SNOWFALL WILL BE POSSIBLE
TONIGHT THROUGH TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ARCTIC AIR WILL CONTINUE TO MOVE INTO THE REGION INTO THE MIDDLE OF
THE WEEK. VERY COLD WIND CHILL READINGS ARE EXPECTED AT TIMES FROM
WEDNESDAY MORNING THROUGH FRIDAY MORNING...WITH VALUES BELOW ZERO
DEGREES. WIND CHILLS MAY DROP TO TEN DEGREES BELOW ZERO WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT SNOW AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Dearborn

When
January 20, 9:00 PM EST to January 21, 3:00 PM EST
Where
Dearborn forecast zone
Reported by
Trained Spotter
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

Several reports around Aurora and from the CoCoRaHS observer located 6 miles south of Moores Hill came in with 4 inches of snowfall. A spotter in Farmers Retreat measured 3.8 inches, while the CoCoRaHS observers near Lawrenceburg and Bright reported 3 inches of snow.

Winter Storm, Ripley

When
January 20, 9:00 PM EST to January 21, 3:00 PM EST
Where
Ripley forecast zone
Reported by
Trained Spotter
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

A spotter in Milan measured 4.8 inches of snow, while another in Osgood measured 4.5 inches.

Winter Storm, Ohio

When
January 20, 9:00 PM EST to January 21, 3:00 PM EST
Where
Ohio forecast zone
Reported by
Department of Highways
Coordinates
38.950, -84.965 (the zone’s center; the record gives no point)

The county garage in Rising Sun measured 5.5 inches of snow.

Winter Storm, Switzerland

When
January 20, 9:00 PM EST to January 21, 3:00 PM EST
Where
Switzerland forecast zone
Reported by
Department of Highways
Coordinates
38.826, -85.037 (the zone’s center; the record gives no point)

The county garage in Vevay measured 4.5 inches of snow.

Winter Weather, Franklin

When
January 20, 10:00 PM EST to January 21, 1:00 PM EST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

A spotter in Brookville reported 3 inches of snow.

Winter Weather, Fayette

When
January 20, 10:00 PM EST to January 21, 1:00 PM EST
Where
Fayette forecast zone
Reported by
COOP Observer
Coordinates
39.640, -85.179 (the zone’s center; the record gives no point)

The observer near Alpine reported 1.3 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495871, 495872, 495873, 495874, 495875, 495876.